Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue, anxiety, and feeling alone
Jul 22, 1999

Hi! I'm a 27 year old male, just diagnosed a couple months ago with HIV. I've always been a very anxious person...now my anxiety has gone through the roof. A couple months ago I fell ill with a slight fever (not above 100), congested head, no energy, and thrush...this tipped me off to get tested. When it came back positive, I went for other blood tests. Despite having been infected for only 4-5 years (my estimate), my viral load was 248000 and T-cells were 328. My doc started me on meds immediately...and I'm into my first week of Sustiva and Combivir. My doc says the congested head is sinuses...that I wouldn't really be at risk for OI's with my counts...in fact, she says I'm her healthiest patient (good red/white blood cells, good hemoglobin). I do sweat at night...but not enough to soak the bed (though the pillow gets wet)...I sweat easily (I'm sort of heavyset). I'm also extremely fatigued all the time...now more so because of the meds. I'm also on Paxil (my doc and psychiatrist are worried about high blood pressure and anxiety). I feel totally unproductive...I can get my work done (I work from home), but at a much slower pace. I walk frequently and sleep 7-8 hours per night. I'm also trying to work out (and give up that smoking habit). I'm married, and my wife tested HIV- (thank God)...still, our 'perfect' marriage is going through major stress...and I feel so alone, guilty, stupid, and scared. I've been spending a lot of time at the computer reading up on these forums and writing to others who are HIV+. I don't want to die or get sick. I want a long, productive life and want to accomplish my many goals. Like many HIV+ people, I've had my share of disappointments in life...and I want a chance to be happy and healthy... I'm trying to listen to my docs...who tell me I can live to be a very old man with the right treatment...help me! I'm so scared! Just wanted to vent that, wondering if I should be so paranoid with my counts (I'm taking the meds faithfully)...if the meds will make me feel better. Thanks for listening.

Response from Mr. Molaghan

Hello Thank you for being so candid with all of the difficulties you are experiencing. First of all…slow down. You've been confronted with many challenges over a very short period of time. The fact that you had a fever, congestion and developed thrush, was one way of your body telling you that your immune system was struggling. You did the right thing by getting an HIV test. This was a brave and important step that you were able to take in spite of your anxiety. The fact that you pursued this and started on treatment is admirable. You really didn't take much time to process the reality of having HIV, before you ventured to the next level. A viral load of 248000 isn't so bad especially with the fact that your CD4 count is pretty good. Had you not pursued treatment, you could have been headed for some problems. The medication regimen you are taking is very potent and effective, and it is likely that your viral load will become undetectable within 6-8 weeks if your medicine as instructed. These medications are not without side effects, which may be contributing to your fatigue and anxiety. More than 50% of patients who take Sustiva experience central nervous system side effects including nightmares, disorientation, depression, and a "spaced out feeling." These symptoms usually decrease and eventually disappear within 4-6 weeks of starting treatment. Combivir contains AZT and can sometimes cause anemia, which can contribute to fatigue. Your doctor will monitor your blood counts to check for this and correct it if necessary. Some antidepressants such as Paxil can have a sedating affect on some people. There are other reliable antidepressant meds in the same family as Paxil that are less sedating. You might consider discussing this with your doctor. There are a few potential drug interactions with Sustiva, and you and your doctor should be aware of this. It's great that you're working out at the gym. Don't be intimidated by being "heavy set." Continuing with the exercise program will help you blood pressure, your immune system, and your self-esteem. Keep it up! Some gyms in large cities have good deals and training programs designed for people with HIV. It also might help to see if one of the AIDS service organizations in your area can recommend a support group specifically focused on heterosexuals with HIV. You may find individual counseling helpful also. It's quite uncomfortable to feel stupid, guilty or shameful about HIV, but not uncommon. Rather than allowing these feeling to immobilize you, work on figuring out why the feelings are there, and you may be able to get rid of them. Talk this stuff over with your wife too! But most of all slow down…take it easy. You are doing a great job of confronting and dealing with your medical challenges. HIV doesn't have to control your whole life, but now it is the major focus point. Good luck. Keep us informed of your experience…. positive or negative…I'm sure there are many folks who will be interested.


Previous
fatigue and stomach discomfort
Next
wbc and vomiting

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement